The way you receive the medicine can increase your likelihood of developing heart symptoms.
Administration of other chemotherapeutic agents along with 5FU chemotherapy also may increase your chances of developing cardiac complications.
Your personal risk factors may increase your likelihood of developing heart problems from 5FU chemotherapy.
History of Heart Disease: If you have coronary artery disease or blockages in your heart, you have a higher likelihood of developing cardiac symptoms from 5FU chemotherapy. They can even be life-threatening. Talk to your cancer doctor and your cardiologist (heart doctor) about the potential heart side effects of these medications.
A history of coronary artery disease does not mean that you can't be treated with the 5FU chemotherapy. It is important that all heart risk factors — including your blood pressure and cholesterol — are addressed before chemotherapy begins.
Heart Disease Risk Factors: If you don't have coronary artery disease, other factors may increase your chance of developing cardiac complications. It is important to talk with your care team about what increases your risk including whether you have:
If you smoke or use nicotine, it's important to stop. Nicotine and tobacco can increase your risk of developing spasm of the heart arteries (coronary vasospasm).
If you have chest pain with the 5FU chemotherapy, you should stop the drug at once and seek medical care. If you are in the hospital or a chemotherapy suite, tell your care team right away. If you are at home, go to the nearest emergency room.
As always, if you are having severe chest pain at any time, call 911 seek and emergency care.
It also is important to seek medical attention if you experience palpitations, lightheadedness, dizziness, or feel like you are going to faint.
During chemotherapy, you will see your cancer doctor, oncology nurses, and other health professionals often. Be sure to talk to them about any symptoms you notice.